[Skip to Content]
[Skip to Content Landing]
Article
August 1981

Withdrawal Syndromes and the Cessation of Antihypertensive Therapy

Author Affiliations

From the Department of Internal Medicine, The University of Texas Health Science Center at Dallas.

Arch Intern Med. 1981;141(9):1125-1127. doi:10.1001/archinte.1981.00340090021007
Abstract

• A review of the available literature concerning sudden withdrawal of antihypertensive drugs shows that withdrawal syndromes after cessation of such agents have occurred with β-blockers, methyldopa, clonidine hydrochloride, guanabenz, and bethanidine sulfate. Most commonly, these syndromes are limited to nervousness, tachycardia, headache, and nausea 36 to 72 hours after cessation of the drug. In rare cases, serious exacerbation of myocardial ischemia (β-blockers) or hypertension (clonidine, methyldopa) may occur in the posttreatment period. The withdrawal syndromes generally respond promptly to reinstitution of antihypertensive therapy. The infrequent occurrence of withdrawal syndromes should not discourage use of these efficacious agents.

(Arch Intern Med 1981;141:1125-1127)

×